Georgia, 2014

Wildfire in Georgia, January 4, 2014

January 4, 2014 · NWS FFC · 1 event in 1 county or zone

High pressure was in control of the area on the 4th, though moisture was beginning to increase across the Southeast in advance of a weak system pushing in from the Atlantic coast. Dewpoints were above critical levels but a small wildfire did develop in northwest Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

High pressure was in control of the area on the 4th, though moisture was beginning to increase across the Southeast in advance of a weak system pushing in from the Atlantic coast. Dewpoints were above critical levels but a small wildfire did develop in northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 4, 10:00 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 4, 10:00 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 AM EST SAT JAN 4 2014

.UPDATE...
NO SIGNIFICANT CHANGES TO FORECAST AT THIS TIME. HAVE INCREASED SKY
COVER FOR TODAY. WITH THIS MUCH CLOUDINESS...MAX TEMPERATURES MAY BE
A BIT TOO HIGH...BUT WILL MONITOR FOR A WHILE. A FEW BREAKS SHOWING
UP ON SATELLITE PICTURES.

41

.PREV DISCUSSION... /ISSUED 455 AM EST SAT JAN 4 2014/

.FREEZING DRIZZLE POSSIBLE SATURDAY NIGHT NORTHEAST
MOUNTAINS......WINTRY MIX CHANGING TO LIGHT SNOW LIKELY OVER EXTREME
NORTH GEORGIA...

SHORT TERM /TODAY THROUGH MONDAY/...
QUIET START TO THE BEGINNING OF THE SHORT TERM AS STRONG HIGH
PRESSURE RIDGE REMAINS ANCHORED OVER THE CAROLINAS WITH RIDGING
THOUGH EAST CENTRAL GEORGIA. LIGHT WINDS ALLOWING FOR DECENT
RADIATIONAL COOLING CONDITIONS WITH TEMPERATURES FALLING INTO THE
LOWER TO MID 20S WITH EVEN A FEW TEENS NOTED AS WELL. BEGINNING TO
SEE THE FIRST SIGNS OF RETURNING MOISTURE IN LATEST FOG CHANNEL IR
SATELLITE IMAGERY WITH INFLUX OF STRATO CU COMING OFF THE ATLANTIC
AND INTO SOUTHEAST GEORGIA. THIS MAY EVENTUALLY CURB TEMPERATURE
DROP FOR MY FAR SOUTHERN ZONES BUT ANY ADDITIONAL IMPACTS WILL BE
MINIMAL FOR THE REMAINDER OF TONIGHT.

INVERTED TROUGH TO DEVELOP OFF THE SE GEORGIA COAST THROUGH THIS
AFTERNOON AND CONVERGENT FLOW WILL GENERATE ADDITIONAL LOW TO MID
CLOUDS FOR THE SOUTHEAST ZONES BUT AGAIN IMPACTS AS FAR AS SENSIBLE
WEATHER WILL BE MINIMAL. DID GO ON THE LOW SIDE OF GUIDANCE FOR
MOST LOCATIONS AS MODEL PLANE FIELDS OF MOISTURE DISTRIBUTION ARE
FASTER IN PROVIDING CLOUD COVER TODAY THAN GUIDANCE WOULD SUGGEST.

STARTS TO GET A LITTLE DICEY OVERNIGHT AS LOW PRESSURE DEVELOPS
FURTHER OFF THE SE COAST AND CONVERGENCE GENERATED BY PERSISTENT
RIDGE BRINGS CIGS DOWN AND ACTUALLY GENERATES SOME DRIZZLE FOR THE
EASTERN HALF OF THE FORECAST AREA. MEANWHILE...TEMPS WILL HAVE
FALLEN TO AROUND FREEZING FOR THE EXTREME NORTHEAST SECTIONS.
ALTHOUGH THERE MAY BE SOME RISING OF TEMPS AS PRECIP
APPROACHES...FEEL THERE WILL BE A FEW LOCATIONS STILL RIGHT AROUND
FREEZING SO HAVE ADDED SOME PATCHY FREEZING DRIZZLE TO THE GRIDS.
NOT ENOUGH AT THIS TIME FOR AN ADVISORY BUT WILL ISSUE AN SPS FOR
POSSIBILITY OF SOME SLICK ROADS.

MODELS IN EXCELLENT AGREEMENT WITH RESPECT TO TIMING OF THE NEXT
SYSTEM WITH CATEGORICAL RAIN CHANCES PUSHING INTO NORTHWEST ZONES
BY 18Z SUNDAY. THIS WILL BE A VERY QUICK MOVING SYSTEM WITH MOST
OF THE IMPACT BEING DONE WITH FOR THE ENTIRE CWA WITHIN A 12 HOUR
PERIOD. WILL BE A VERY INTERESTING 12 HOUR PERIOD THOUGH AS COLD
AIR RUSHES IN ON THE BACK SIDE...CHANGING PRECIP TO A MIXTURE
INITIALLY BUT VERY QUICKLY TO ALL SNOW FOR AREAS NORTH OF A ROME
TO CLEVELAND LINE. STILL A BRIEF MIX POSSIBLE SOUTH OF THIS
LOCATION WITH TOP DOWN METHOD EVEN INDICATING A PERIOD OF FREEZING
RAIN POSSIBLE AS PRECIP ENDS FROM LAGRANGE THROUGH ATLANTA.
AMOUNTS WILL BE TOUGH AS I AM WORRIED HOW RAPIDLY PRECIP PULLS
OUT. GENERALLY 1 TO 2 INCHES SUPPORTED BY THE MODELS AND WPC
GUIDANCE BUT AM LEANING ON THE LOW END AT THIS POINT GIVEN LIMITED
WRAP AROUND INITIALLY. BIGGER ISSUE FOR THESE AREAS WILL BE HOW
QUICKLY TEMPERATURES DROP RELATIVE TO PRECIP ENDING WHICH COULD
CREATE A BLACK ICE SITUATION AT THE WORST TIME...NAMELY MORNING
RUSH HOUR TRAFFIC. WILL HOLD OFF ON WINTER STORM WATCH AT THIS
POINT BUT WILL LIKELY ISSUE EVEN BEFORE AFTERNOON PACKAGE...MAYBE
WITH THE MORNING UPDATE.

DEESE

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A VERY COLD START FOR THE LONG TERM. HIGH PRESSURE BUILDS IN BEHIND
THE EXITING COLD FRONT WITH A VERY COLD AIRMASS IN PLACE. THE
VERY COLD TEMPS BEHIND THE EXITING FRONT IS EXPECTED FOR MONDAY
THROUGH TUESDAY AS VALUES 15-20 DEGREES BELOW NORMAL ARE POSSIBLE.
MONDAY AND TUESDAY NIGHT LOOK TO BE THE COLDEST TIMES. LOOKING FOR
SINGLE DIGIT TO TEENS MONDAY NIGHT AND TEENS TO 20S TUESDAY
NIGHT. HIGHS TUESDAY ARE LOOKING TO REMAIN BELOW FREEZING FOR MUCH
OF NORTH AND CENTRAL GA. TEMPS WILL REBOUND WED/THU GETTING BACK
TO SEASONAL NORMS BY THU/FRI. MOISTURE BEGINS TO INCREASE ACROSS
THE STATE THU WITH A SHORT WAVE MOVING NORTH OUT OF THE GULF FRI.
HAVE GONE WITH SLIGHT CHANCE TO CHANCE POPS THU/FRI BUT NOT
EXPECTING ANY MIXED OR FROZEN PRECIP AS TEMPS STAY ABOVE FREEZING
FOR THIS SYSTEM.

01

CLIMATE...

RECORDS FOR 01-06

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      79 1899     31 1912     61 2009      5 1924
                                        1998
   KATL      73 1989     23 1884     62 1998     -1 1884
   KCSG      75 2009     40 1958     62 2009     14 1969
                                        1998
   KMCN      77 1950     28 1924     64 2009      7 1924

RECORDS FOR 01-07

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      74 1950     30 1905     64 1998     12 1970
                                        1946
   KATL      72 1989     25 1884     65 1946     10 1970
                1907
                1890
   KCSG      74 2007     34 1970     63 1998     17 1970
                1989                    1989
   KMCN      76 1989     35 1988     65 1998     14 1924

&&

.AVIATION...
18Z UPDATE...
MVFR CEILINGS EXPECTED TO PERSIST THROUGH THE AFTERNOON. CEILINGS
SHOULD LOWER TO IFR BY 04Z OR A LITTLE SOONER. SOME LIGHT RAIN OR
DRIZZLE DEVELOPING AROUND 04Z AS EASTERLY WAVE DEEPENS OFF THE COAST
OF THE CAROLINAS AND GEORGIA. GRADUAL IMPROVEMENT BACK TO MVFR AFTER
14Z SUNDAY. WINDS EAST 10KT THIS AFTERNOON...EAST TO SOUTHEAST 5 TO
10KT OVERNIGHT BECOMING MORE SOUTH TO SOUTHWEST AY 16Z SUNDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON ALL ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          44  34  49  30 /   5  30  20  60
ATLANTA         44  36  52  24 /   0  20  30  80
BLAIRSVILLE     41  31  47  23 /   0  20  50  80
CARTERSVILLE    44  33  52  23 /   0  10  50  80
COLUMBUS        50  38  57  29 /   5  10  20  80
GAINESVILLE     38  34  47  26 /   0  20  40  80
MACON           48  37  57  34 /   5  20  20  50
ROME            45  32  53  23 /   0  10  60  90
PEACHTREE CITY  46  32  54  25 /   0  20  30  80
VIDALIA         50  43  62  41 /   5  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....01
AVIATION...41
Hazardous weather outlook, Jan 4, 6:54 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 AM EST SAT JAN 4 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
654 AM EST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

MOSTLY CLEAR SKIES ACROSS THE AREA TODAY WITH INCREASING CLOUDS
THIS EVENING. NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF FREEZING DRIZZLE LATE TONIGHT ACROSS THE NORTHEAST
MOUNTAINS AND A WINTRY MIX CHANGING TO LIGHT SNOW OVER NORTH
GEORGIA.

THERE IS A SLIGHT CHANCE OF A RAIN AND SNOW MIX...THEN TURNING
OVER TO SNOW ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA SUNDAY
NIGHT INTO MONDAY MORNING AS A STRONG COLD FRONT MOVES ACROSS THE
REGION. AT THIS TIME... IT APPEARS AT LEAST SOME LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE ACROSS NORTH GEORGIA. BEHIND THE COLD
FRONT... A BITTERLY COLD AIRMASS WILL SETTLE ACROSS THE SOUTHEAST.
THE COLD AIR AND STRONG WINDS WILL RESULT IN TEEN AND EVEN SINGLE
DIGIT WIND CHILLS ON MONDAY. BY TUESDAY MORNING... TEMPERATURES
WILL PLUMMET INTO THE 5 TO 15 DEGREE RANGE FOR NORTH GEORGIA AND
10 TO 20 DEGREE RANGE FOR MUCH OF CENTRAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Walker

When
January 4, 1:37 PM EST to 3:08 PM EST
Where
Walker forecast zone
Reported by
Park/Forest Service
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown origin labeled Mattox Gap burned 1 acre, with no damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511156.